bowl of turmeric spice

Q. Turmeric increases the anticoagulant effect of Coumadin. I have been on Coumadin for 15 years because of an artificial aortic valve.

I had read that turmeric was effective in lowering cholesterol and began sprinkling it on broccoli. My INR went up dramatically and my pharmacist said, “STOP!” Have there been any studies on the blood-thinning effect of turmeric?

A. You are not the first person to report this interaction between Coumadin (warfarin) and turmeric. Others have reported a spike in their INR lab values (a measure of blood anticoagulation) and we believe this is a dangerous combination. Our fear is that this could lead to a serious bleeding episode.

Join Over 70,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Carolyn
    Florida
    Reply

    I have just started taking Curcumin BCM95….are there any side effects if I also take 1 (81mg) baby aspirin a day?

  2. Elizabeth
    Reply

    I have been on Coumadin for perhaps 7-8 years for arrhythmia, 2.5 Mg. daily, with periodic INR tests which have been good. My doctor knows I take fish oil. Wish I could get some info if blueberries affect INR levels, also any other dark fruit such as grapes, fruit juices containing dark berries. Had serious bleed 5 years ago requiring blood transfusions so I am careful but not phobic about would-be blood thinners. Does anyone know about these “green drinks” and if they are safe for someone on Coumadin.
    People’s Pharmacy response: If the green drinks have enough kale, spinach or other greens in them to be helpful, they could pose an interaction hazard with Coumadin.

  3. norm
    Reply

    Could using turmeric lead to taking smaller doses of Coumadin ? I know its a balancing act.
    People’s Pharmacy response: doing the experiment would require very close monitoring!

  4. jill850
    Reply

    In response to the person who mentioned not having seen any Plavix-turmeric connection, I did — big surprise, as I hadn’t yet visited this page. I began bleeding at the slightest scratch, took me a while to figure out what was going on, as I often didn’t even feel it. I was taking high-grade capsules — I wish I could take turmeric instead of Plavix, as I can’t use NSAIDs and have arthritis. Hope this provides a clue to someone else . . .

    • 212mike
      Cincinnati
      Reply

      When taking Coumadin, it is extremely important that the patient not make radical changes to diet. A simple change can create a different INR result, so making several changes at the same time may make it impossible to find which new food or supplement is causing a change in the INR. Additionally, since so many substances affect Coumadin, either increasing or decreasing INR measurements, it is important to make changes gradually or one-of-a-time, so that the individual can confer with his medical provider about any changes that result. If a person makes dietary changes slowly and one at a time, Coumadin levels can be adjusted to stay in proper range.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.